Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 22, 2011, 2:20 PM CDT for Franklin County, Harlan County, Webster County, Nebraska; Phillips County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2011, 2:20 PM CDT (19:20 UTC)
- Expired
- Mar 22, 2011, 3:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Phillips County, KS, Franklin County, NE, Harlan County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 2:35 PM CDT | HAIL 0.75 | 1 Nw Naponee, NE | |
| Mar 22, 2:48 PM CDT | HAIL 0.88 | Naponee, NE | HIGH AMOUNTS OF SMALL HAIL REPORTED WITH LARGEST ESTIMATED AT NICKEL SIZE. |
| Mar 22, 2:50 PM CDT | HAIL 0.5 | 2 N Bloomington, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074
WUUS53 KGID 221920
SVRGID
KSC147-NEC061-083-181-222000-
/O.NEW.KGID.SV.W.0001.110322T1920Z-110322T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT TUE MAR 22 2011
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...
WEST CENTRAL WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 300 PM CDT
* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR WOODRUFF...OR 21 MILES NORTH OF
PHILLIPSBURG...AND MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALMA...REPUBLICAN CITY...HARLAN COUNTY DAM...NAPONEE...
BLOOMINGTON...FRANKLIN...RIVERTON...INAVALE AND CAMPBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4012 9953 4035 9877 4035 9875 4004 9857
4000 9906 3999 9907 3994 9947
TIME...MOT...LOC 1920Z 255DEG 50KT 4005 9940
WIND...HAIL <50MPH 1.00IN
$$
JCB1 follow-up statement
526
WWUS53 KGID 221936
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT TUE MAR 22 2011
KSC147-221945-
/O.CAN.KGID.SV.W.0001.000000T0000Z-110322T2000Z/
PHILLIPS KS-
236 PM CDT TUE MAR 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4035 9878 4035 9875 4004 9857 4000 9907
4000 9931 4016 9940
TIME...MOT...LOC 1935Z 261DEG 39KT 4007 9920
$$
NEC061-083-181-222000-
/O.CON.KGID.SV.W.0001.000000T0000Z-110322T2000Z/
FRANKLIN NE-WEBSTER NE-HARLAN NE-
236 PM CDT TUE MAR 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HARLAN...WEST CENTRAL WEBSTER AND FRANKLIN COUNTIES UNTIL 300 PM
CDT...
AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HARLAN COUNTY DAM...OR 22 MILES NORTH OF
PHILLIPSBURG...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
NAPONEE...BLOOMINGTON...FRANKLIN...RIVERTON...INAVALE AND CAMPBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4035 9878 4035 9875 4004 9857 4000 9907
4000 9931 4016 9940
TIME...MOT...LOC 1935Z 261DEG 39KT 4007 9920
WIND...HAIL <50MPH 1.00IN
$$
JCBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 12:23 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 22, 12:23 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1223 PM CDT TUE MAR 22 2011 .AVIATION...18Z TAF. THE SURFACE LOW HAS MOVED TO THE EAST OF THE KGRI TERMINAL AREA AND WINDS WILL BE PRIMARILY FROM THE WEST THIS AFTERNOON AS THE SURFACE LOW MOVES TO THE NORTHEAST. THERE MAY BE SOME MVFR CEILINGS THIS AFTERNOON ON AND OFF...BUT MOST OF THE CEILINGS SHOULD BE MVFR. THERE IS AN OFF CHANCE THERE COULD BE A SPRINKLE...BUT NOT CONFIDENT ENOUGH TO PUT IT IN THE FORECAST. THE CLOUDS WILL DECREASE TONIGHT BUT BY MORNING THERE WILL BE AN INCREASE IN MOISTURE THAT WILL BRING SOME CLOUDS BACK TO THE AREA. THEY SHOULD REMAIN VFR. && .PREV DISCUSSION... /ISSUED 352 AM CDT TUE MAR 22 2011/ DISCUSSION...FORECAST PROBLEMS WITH TODAYS PACKAGE CLEARLY FOCUS ON FIRE WEATHER AND POTENTIAL WIND SPEED HIGHLIGHTS. RAIN NOT AN ISSUE AS DYNAMICS ALL NORTH AND STRONG CAP NOT ALLOWING ANY CONVECTION TO FIRE IN AREA TONIGHT. CURRENTLY A WARM FRONT WAS NORTH OF THE AREA AND THE MODELS ARE STRUGGLING WITH FORECASTING TEMPS AND DEW POINTS IN THE WARM SECTOR. HAD TO ADJUST THOSE UP TO BEGIN THE FORECAST. A DEVELOPING LOW PRESSURE AREA NEAR DENVER IS FORECAST TO DEVELOP/DEEPEN NORTHEASTWARD TOWARDS OUR AREA. THE LOW AND ACCOMPANYING COLD FRONT SHOULD MOVE THROUGH THE AREA BY MID DAY. DRY AIR WILL MIX IN BEHIND THE FRONT AND TEMPS SHOULD STEADY. NORTHWEST WINDS WILL ALSO INCREASE IN THE TIGHT PRESSURE GRADIENT. ALL MODELS SUGGEST WINDS WILL REMAIN BELOW WIND ADVISORY CRITERIA IN OUR AREA. TOUGH CALL ON THE FIRE WEATHER PRODUCTS. AGAIN WE ARE MARGINAL ON THE RELATIVE HUMIDITIES. ESPECIALLY OVER THE SOUTHEASTERN KANSAS COUNTIES...BUT CURRENT FORECAST SUGGESTS RHS ONLY DROP TO 25% FOR AN HOUR OR SO SO WE DO NOT MEET THE 20% FOR 3 HOUR REQUIREMENT. WIND SPEEDS WILL MEET REQUIREMENTS...SO LATER SHIFT WILL NEED TO MONITOR THE SITUATION AND MAY NEED TO UPDATE TO INCLUDE RED FLAG FOR LATE AFTERNOON. SCATTERED CONVECTION MAY DEVELOP ALONG THE FRONT LATE THIS AFTERNOON AND EVENING...BUT USING CURRENT FORECAST FRONTAL POSITION ANY STORMS THAT DEVELOP SHOULD BE JUST EAST OF THE AREA. THE REMAINDER OF THE FORECAST WAS LEFT PRETTY MUCH AS FORECAST SINCE LATEST RUNS NOT SHOWING ANY DRAMATIC CHANGE IN THINKING.DID UP WIND SPEEDS A BIT FOR WEDNESDAY. WILL PROBABLY BE FLIRTING WITH WIND ADVISORY ON WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 22, 10:02 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1002 AM CDT TUE MAR 22 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1002 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON EAST OF A LINE FROM FULLERTON TO DESHLER NEBRASKA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL TO THE SIZE OF QUARTERS AND WINDS GUSTS TO 60 MPH. AN ELEVATED FIRE WEATHER RISK WILL EXIST THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY VALUES AND GUSTY WEST WINDS. THE GREATEST RISK WILL BE SOUTH OF A LINE FROM HEBRON NEBRASKA TO PHILLIPSBURG KANSAS. ADDITIONALLY...WINDS WILL GUST TO 35 MPH AT TIMES ACROSS MUCH OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY STRONG NORTHWEST WINDS WILL GUST TO AROUND 40 MPH THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON EAST OF A LINE FROM FULLERTON TO DESHLER NEBRASKA. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Mar 22, 2:10 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
210 PM CDT TUE MAR 22 2011
KSZ005-006-NEZ082>084-221945-
FRANKLIN NE-FURNAS NE-HARLAN NE-PHILLIPS KS-SMITH KS-
210 PM CDT TUE MAR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FURNAS...SOUTHERN
HARLAN...SOUTHWESTERN FRANKLIN...NORTHWESTERN SMITH AND NORTHERN
PHILLIPS COUNTIES UNTIL 245 PM CDT...
AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LONG ISLAND...OR 17 MILES
NORTHEAST OF NORTON...MOVING EAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WOODRUFF...
ALMA...
REPUBLICAN CITY...
HARLAN COUNTY DAM...
NAPONEE...
BLOOMINGTON...
FRANKLIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4009 9967 4013 9888 3990 9887 3991 9964
4000 9963 4000 9967
TIME...MOT...LOC 1910Z 268DEG 49KT 4000 9955
JCBThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:10 PM CDT | Special Weather Statement | GID | Harlan | 35 min |
| Mar 22, 2:57 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 33 min |
| Mar 22, 3:27 PM CDT | Special Weather Statement | GID | Webster | 33 min |
| Mar 22, 3:47 PM CDT | Special Weather Statement | GID | Rooks | 28 min |
| Mar 22, 4:14 PM CDT | Special Weather Statement | GID | Rooks | 31 min |
| Mar 22, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 30 min |
| Mar 22, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.